Best antidepressant for insomnia that doesn't make your appetite go through the roof..?
- 401 views
- 8 times supported
- 32 comments
I'm currently on 30mg of Mitrazepine - mainly for very bad insomnia. I starve myself all day every day and am still putting on weight. Can't stand to look at myself in the mirror. Had the same happen in the past with amitriptyline ( but at least that one made me fat and happy, and not fat and miserable to hell - which is what's happening with Mitrazapine). Tried Trazodone some years back and had a horrific reaction to it - sick to my stomach to the point of not being able to eat at all, horrific nightmares, brain 'zaps' etc...
Does anyone have any suggestions for an antidepressant that'll help with very severe insomnia without the side effect of weight gain? Neither sleeping pills nor benzos work anymore - been there, done that, for over 10 years - nothing works long term..
Thanks everyone. Also sorry that I'm not helping anyone on here, just posting my self-indulgent c**p without giving anything back..
All commentsGo to the last comment
It does appear that most of the antidepressants that help with insomnia cause weight gain. there are some that don't cause weight gain and one that actually can cause weight loss (Wellbutrin) but they are not necessarily used for insomnia in fact, I do believe Wellbutrin is more likely to cause insomnia. Bit of a puzzler this one.
Have you tired something other than meds, say for instance, Cognitive Behavioural Therapy (CBT)? I do know someone who this worked really well for. Might just be worth asking your GP to refer you and try it.
Don't worry about posting to ask for help, I think that is one of the main purposes of the group, to get the experience of others to make your own journey more bearable.
Hi @Wasteofspace1970 and @Suncatcher2015 , The only antidepressants that I know of that help with insomnia are Amitriptylene , Mirtazapine , Trazadone and Dothiepin , but I am quite sure they are all linked to weight gain . What I would suggest is taking a more stimulatory antidepressant ( like venlafaxine , fluoxetine or moclobemide ) and adding promethazine to it . Promethazine is non-addictive and available over the counter . It is quite a strong sedative and mixes with most antidepressants . Ask your psychiatrist about this :-)
Thank you Suncatcher and Daren.. My GP has mentioned CBT to me some time ago and no, it won't help at all. Therapy is not my thing and my insomnia - after 15+ years of on and off use of either benzos or antidepressants in order to sleep at night - is a chemical kind, so to speak... don't really know the right term to use here. I have no underlying issues or problems - I simply cannot, for the life of me sleep at night without chemical help. Interesting suggestion re: Promethazine along with a stimulatory antidepressant.. I have a feeling though that it won't work for me.. I'm 'benzo'-d through and through and even meds like Lorazepam and various other '..zepams' no longer work for me. By 'work' I mean, take a pill, go to sleep, wake up 7-8 hours later. As an example, ten mg of diazepam will, at best, give me a couple of hours sleep..
Am thinking of trying Trazadone again... maybe a smaller doze. 100 mg made me so incredibly sick - as in, can't eat at all - and gave me such horrible nightmares and brain 'zap' things that I only lasted for about a couple of weeks on it. Lost TONS of weight - that was the only great thing. At least I think it was 100 mg.
Thank you anyway for your comments and ideas........ whereabouts in UK are you?
@wasteofspace1970 I am in Lincolnshire.
Shame about the CBT, it really worked for my son, but you are the best one to know if this approach is suitable for you. Good luck with the smaller dose of Trazodone, if you decide to try it. Hope it works for you. Insomnia is horrible and quite lonely I think.
Thanks Suncatcher.. I'm in Greater London...
If CBT isn't for you (it isn't for everyone), ask your Doc about DBT. It's completely different and focuses on mindfulness and relaxation. Might be more conducive to sleeping...
Thank you Mark for your suggestion..
Went to see my GP today. Can't stand him - pompous git 4 years younger than myself who manages to make me feel somehow even more pathetic than I already do, doesn't listen, doesn't even pretend to care or try to understand. I suppose there isn't much one CAN do in 10 mins and on an NHS budget, but still - zero rapport. I'm sure I'm not the only one who feels this way about their GP.
He talked about therapy.. I said it wasn't for me. He put me on 5mg of Cipralex, in addition to Mitrazepine, which I am hoping to be able to cut down on - from 30 to 15mg. I'm not huge, about 11 stone at 5.4, but really truly don't want to get any bigger than this - about a stone lighter is where I want to be..
Will see if I can get Promethazine that Daren mentioned over the weekend..
Thank you everyone for all your responses..really very much appreciated. I hope I'll be able to help someone on here one day.
Good luck with it all
@Wasteofspace1970 , I am in Canvey Island in Essex .
The trouble with Benzodiazepines is they become less and less effective for the longer you take them . Your brain makes adaptive changes .. in effect " you burn out the receptor that produces sedation " . They are only intended for short term use for this reason . Benzo's are very dangerous as far as depression is concerned . They can trick your mind into a viscous circle of misery ... The more you take , the more they can depress you and the more they depress you , the more you think you need to take . I know , because I have been there . My advice is to take Benzo's as infrequently as you possibly can ... Swap them for Promethazine . Promethazine will not be causing the harm that Benzo's do . Please be careful and believe me when I tell you that Benzo's can get you into very deep water . Be very careful and best wishes :-)
Good sound advice @xDarenx - how do you know so much about meds, are you a pharmacist or do you just research them a lot?
Give your opinion
Members are also commenting on...
Articles to discover...
27/10/2023 | News
24/05/2023 | Testimonial
12/03/2023 | News
25/11/2022 | News
27/06/2016 | News
19/05/2017 | Testimonial
19/05/2017 | Testimonial
26/10/2018 | Advice
Medication fact sheets - patient opinions...
You wish to be notified of new comments
Your subscription has been taken into account